South Dakota, 2018

Hail in South Dakota, August 27, 2018

August 27, 2018 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed across southern Haakon County, producing quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across southern Haakon County, producing quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 12:31 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 27, 12:31 PM MST, 3 hours 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
131 PM MDT Mon Aug 27 2018

.DISCUSSION...(This Evening Through Monday)
Issued at 130 PM MDT Mon Aug 27 2018

Upper-level analysis shows a trough over the northwestern CONUS,
with a 110 kt jet rounding the base of the trough. Skies across
the northern plains are mostly cloudy. Showers are moving through
northwestern portions of the CWA early this afternoon. The surface
low is over southeastern WY/western NE, with a warm front
stretching into southern SD. Temperatures south of the front are
rising into the 70s and 80s; north of the front, temperatures are
in the 50s and 60s.

The upper trough will push into the northern plains this afternoon
and evening. Beneath an area of strong upper-level divergence,
some thunderstorms are expected to develop this afternoon, mainly
across western SD. Best instability this afternoon is expected to
stretch from the northern Hills region to south central SD, with
MLCAPE of 750-1500 J/kg, highest over south central SD. However,
clouds have been slow to clear out, and temperatures may not warm
enough to break the cap. CAMs are still indicating most of the
storms across northwestern SD, where NAM and GFS are showing
enhanced 850-700 mb frontogenesis, but persistent low clouds there
may make that difficult. With 0-6 km shear of 60+ kts across much
of the area, isolated severe storms could still be possible over
western SD. If storms are actually able to develop, and with 0-1
km shear of 20-30 kts and LCLs around 500 m near the warm front,
cannot rule out a tornado.

Storms should end early this evening, but some showers will still be
possible across northwestern parts of the CWA. Lows tonight will be
in the mid 40s to mid 50s. Parts of the northern Hills could see
some patchy fog tonight into early Tuesday morning.

As the upper trough continues its trek through the northern plains
Tuesday, chances for showers will continue across northeastern WY,
northwestern SD, and especially the Black Hills. Some thunderstorms
will be possible over the Hills in the afternoon, as some weak
instability develops there. However, no severe weather is expected.
Cooler air will continue to filter into the region behind the low,
and highs Tuesday will be only in the 60s.

Zonal to southwesterly flow develops over the region for the rest of
the week. Warmer and drier conditions are expected for Wednesday and
Thursday, with highs in the 80s. On Friday, a weak trough will move
through the region, bringing a slight cooldown. Some showers might
be possible, but moisture will be limited.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1122 AM MDT Mon Aug 27 2018

Scattered showers and thunderstorms this afternoon will bring
localized MVFR/IFR conditions. After 21Z, surface winds will
become gusty from the northwest at 20 to 30 mph, especially
around KRAP. Surface winds will decrease quite a bit by 06Z,
closer to 10 to 15 mph. MVFR cigs will settle into portions of
the area tonight, mainly across northeastern WY, the Black Hills,
and northwestern SD. These conditions will continue through
Tuesday morning.

&&

.FIRE WEATHER...
Issued At 130 PM MDT Mon Aug 27 2018

As temperatures warm up on Wednesday and Thursday, min RH will
dip into the teens across northeastern WY. At this time, winds
look too light for fire weather concerns.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...MLS
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 27, 7:36 AM MST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
836 AM MDT Mon Aug 27 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
836 AM MDT Mon Aug 27 2018 /936 AM CDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today, mainly during the
afternoon. A few strong to severe storms are possible with large
hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible on Tuesday, mainly over the Black
Hills, but severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 27, 3:05 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
405 PM MDT MON AUG 27 2018

SDZ013-014-073-272245-
Ziebach SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
405 PM MDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ZIEBACH AND EAST
CENTRAL MEADE COUNTIES UNTIL 445 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Enning, or 36 miles southwest of Faith, moving
east at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Plainview, Red Scaffold, Marcus, Howes, White Owl and Takini School.

LAT...LON 4457 10254 4466 10259 4494 10177 4458 10169
TIME...MOT...LOC 2205Z 254DEG 44KT 4461 10251

Sherburn
Special weather statement, Aug 27, 3:11 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
411 PM MDT MON AUG 27 2018

SDZ031-032-073-272300-
Pennington Co Plains SD-Southern Meade Co Plains SD-Haakon SD-
411 PM MDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON...
SOUTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 500 PM
MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Wicksville, or 35 miles east of Rapid City, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elm Springs, Creighton and Wicksville.

This Includes Interstate 90 in South Dakota between Mile Markers 80
and 94.

LAT...LON 4403 10274 4416 10284 4457 10205 4426 10184
TIME...MOT...LOC 2211Z 237DEG 35KT 4418 10254

Sherburn
Local storm report, Aug 27, 3:37 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
437 PM MDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             7 E CREIGHTON           44.24N 102.06W
08/27/2018  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

ME
Local storm report, Aug 27, 3:55 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             9 SW BILLSBURG          44.30N 101.79W
08/27/2018  E1.75 INCH       HAAKON             SD   PUBLIC

&&

ME

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Haakon

When
August 27, 4:10 PM MST
Where
Haakon County, 16.25 mi NW of Philip
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.200, -101.910

Hail, Haakon

When
August 27, 4:42 PM MST
Where
Haakon County, 14 mi ENE of Philip
Measured
1 in hail
Reported by
Public
Coordinates
44.117, -101.409

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775908, 775909.